Michigan, 2010

High Wind in Michigan, July 15, 2010

July 15, 2010 · NWS MQT · 1 event in 1 county or zone

A wake low which formed from a thunderstorm complex passing through Wisconsin produced wind damage in Escanaba on the early morning of the 15th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A wake low which formed from a thunderstorm complex passing through Wisconsin produced wind damage in Escanaba on the early morning of the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 15, 12:40 AM EST, 30 minutes earlier.

Area forecast discussion, Jul 15, 12:40 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
140 AM EDT THU JUL 15 2010

UPDATED AVIATION DISCUSSION FOR 06Z TAFS

.SHORT TERM /TONIGHT AND TOMORROW/...

MAIN CONCERN DURING THIS FORECAST PERIOD ARE ONGOING SHOWERS AND
THUNDERSTORMS AND SEVERE POTENTIAL. THESE SHOWERS ARE BEING FORCED
BY A STRONG SFC LOW PRESSURE EJECTING OUT OF THE DAKOTAS AND INTO
ONTARIO OVERNIGHT. THE CORRESPONDING COLD FRONT WILL PROGRESS
THROUGH THE FA LATE THIS EVENING AND THE EARLY MORNING HOURS OF
THURSDAY. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS
AND HEAVY RAINFALL. SO FAR TODAY HAS BEEN RATHER UNEVENTFUL WITH
ONLY WIND GUSTS TO 35-40 KNOTS REPORTED. HOWEVER WE ARE NOT OUT OF
THE WOODS YET. LATEST RADAR TRENDS SHOW STORMS ARE FILLING IN ACROSS
NORTHWESTERN WI AND WESTERN LAKE SUPERIOR. LATEST SHORT TERM
GUIDANCE INDICATES PRESENCE OF A S/W OVER CENTRAL MN WHICH WILL MOVE
THROUGH THE WESTERN HALF OF THE CWA THIS EVENING ACCOMPANIED BY A
STRONG LLJ OF 50 KNOTS ALLOWING FOR GOOD MOISTURE TRANSPORT. IN
ADDITION...850MB DEW POINTS SURGE TO 16-17C THIS EVENING AND MID
LEVEL WINDS BECOME MORE PARALLEL TO THE MAIN BOUNDARY ALLOWING FOR
THE CONTINUED THREAT OF HEAVY RAINFALL. WOULDN/T BE SURPRISED TO SEE
LOCAL RAINFALL TOTALS EXCEED 3 INCHES IN SOME LOCATIONS. OVERALL
AIRMASS COLUMN IS WARM...FREEZING LEVELS PER LATEST RUC ANALYSIS IS
AT 15-16 KFT. THIS PUTS THE THREAT FOR SIGNIFICANT HAIL VERY LOW.
THOUGH LATEST OBSERVATIONS SHOW LIGHTNING IS OCCURRING OWING TO THE
PRESENCE OF AT LEAST SOME ICE WITHIN THE CLOUDS. INSTABILITY IS
LACKING TOO AS SFC DEW POINTS HAVE FAILED TO BREAK THE 70 DEGREE
MARK.

TOMORROW...BY 12Z THE FRONT WILL BE ENTERING LUCE/SCHOOLCRAFT
COUNTIES AND WILL BE EXITING THE CWA BY 15Z. OPTED TO LINGER SHOWERS
AND THUNDERSTORMS THROUGH 15Z TO ACCOUNT FOR FRONTAL TIMING.

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...

BY 00Z FRIDAY THE NEARLY STACKED SFC TO 500MB LOW CURRENTLY NEAR LAKE
WINNIPEG WILL BE OVER CENTRAL ONTARIO...NEAR CYTL. FROM THUR DAY
NIGHT THROUGH LATE FRIDAY NIGHT THE LOW WILL ONLY MOVE SLIGHTLY...TO
THE SOUTHERN TIP OF JAMES BAY. AT THIS POINT...I WILL KEEP THE DRY
FORECAST GOING ONCE AGAIN...EVEN WITH THE MODELS TRYING TO INDICATE
A REINFORCING TROUGH SLIDING WEST TO EAST ACROSS THE CWA THURSDAY
NIGH AND FRIDAY MORNING. HAVE INCREASED CLOUD COVER AS THE TROUGH
MOVES ACROSS.

A WEAK 500MB RIDGE WILL SLIDE OVERHEAD SATURDAY NIGHT...WHICH WILL
NOT BE ENOUGH TO KEEP ALL OF THIS LONG TERM FORECAST DRY.
HOWEVER...SFC LOW PRESSURE CURRENTLY STRETCHING FROM SOUTHERN
BRITISH COLUMBIA THROUGH NORTH CENTRAL CANADA WILL HELP SPIN UP A
LOW OVER THE DAKOTAS BY SATURDAY AFTERNOON. IT SHOULD THEN CROSS
LAKE SUPERIOR AND UPPER MI DURING THE DAY SUNDAY. AS A
RESULT...EXPECT SHOWERS...AND MORE THAN LIKELY ISOLATED
THUNDERSTORMS ACROSS THE AREA SUNDAY MORNING THROUGH EARLY SUNDAY
NIGHT. WILL NOT GET THIS FANCY YET...SO WENT WITH AN 1:1 RATIO
REGARDING TS AND POP.

EVEN THOUGH THE NEXT 500MB LOW WILL DIP ACROSS BRIT SH COLUMBIA
THURSDAY NIGHT...THE STRONG HIGH OVER THE SOUTHWESTERN STATES WILL
ACT TO KICK IT WELL NORTH OF UPPER MI....TO WESTERN ONTARIO BY 00Z
MONDAY. FOR UPPER MI THIS WILL RESULT IN ZONAL FLOW SUNDAY THROUGH
MONDAY.

FOR TUESDAY AND WEDNESDAY THE 500MB HIGH OVER THE SOUTHERN STATES
WILL GAIN STRENGTH...WITH MUCH OF THE NATION EXCLUDING THE PACIFIC
NORTHWEST AND NEW ENGLAND STATES UNDER A STRONG RIDGE. BOTH THE
06Z/14 GFS AND 00Z/14 ECMWF DID POINT A SMALL SHORTWAVE NEARING
TUESDAY NIGHT INTO WEDNESDAY. HOWEVER...THE 12Z RUNS DID LOOK A BIT
DIFFERENT...SLIGHTLY SLOWER. THIS IS TO BE EXPECTED AS IT IS DAY 7.
&&

.AVIATION /FOR THE 06Z TAF ISSUANCE/...

LLWS SHOULD CONTINUE THROUGH EARLY MORNING AS A LLJ MOVES THROUGH
THE AREA ALONG WITH A COLD FRONT. AS SOON AS THE COLD FRONT
PASSES...WINDS SHOULD SWITCH TO THE WEST AND GET A BIT GUSTY
ESPECIALLY IN THE MORNING AND AFTERNOON WITH MIXING OF THE DAY
PERMITTING MIXING DOWN OF STRONGER WINDS. LIFR CIGS AT KSAW SHOULD
END EARLY THIS MORNING AND SHOULD GO BACK TO VFR THEN.

&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...

A COLD FRONT WILL MOVE ACROSS THE LAKE OVERNIGHT. EXPECT STRONG
WINDS TO 25 KNOTS OUT OF THE SOUTH AHEAD OF THE FRONT AND WINDS OF
20 TO 25 KNOTS BEHIND THE FRONT LATE TONIGHT AND THURSDAY. EXPECT
WESTERLY WINDS TO 25 KNOTS THURSDAY NIGHT INTO FRIDAY AS BROAD LOW
PRESSURE PASSES JUST NORTH OF LAKE SUPERIOR...ON ITS WAY TO JAMES
BAY FRIDAY NIGHT. WEAK HIGH PRESSURE WILL BUILD INTO THE UPPER GREAT
LAKES ON SATURDAY...ALLOWING WINDS TO SUBSIDE OR 20 KNOTS OR LESS. A
LOW PRESSURE TROUGH WILL CROSS THE LAKE ON SUNDAY...THOUGH WINDS WILL
BE 20 KNOTS OR LESS.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...PEARSON
LONG TERM...KF
AVIATION...07
MARINE...PEARSON
Hazardous weather outlook, Jul 14, 9:26 PM EST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
1026 PM EDT WED JUL 14 2010

MIZ001>007-009>014-084-085-151200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
1026 PM EDT WED JUL 14 2010 /926 PM CDT WED JUL 14 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...REST OF TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE OVERNIGHT...BEFORE ENDING WEST
LATE. SOME THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY MORNING...MAINLY EAST OF
A LINE FROM GRAND MARAIS TO MANISTIQUE. THESE THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE. THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY
NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

LSZ162-240>251-263>267-151200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
1026 PM EDT WED JUL 14 2010 /926 PM CDT WED JUL 14 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...REST OF TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY MORNING OVER EASTERN LAKE
SUPERIOR. THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LMZ221-248-250-151200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
1026 PM EDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...REST OF TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THE STRONGER STORMS COULD
PRODUCE GUSTY WINDS OVER 35 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL LIKELY CONTINUE THROUGH EARLY THURSDAY MORNING.
THUNDERSTORMS ARE POSSIBLE AGAIN LATE SATURDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Delta

When
July 15, 1:10 AM EST to 1:20 AM EST
Where
Delta forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

The Delta County Sheriff reported numerous large trees down blocking several roadways in the Escanaba area. One large tree fell on the cab of a pickup truck on Lakeshore Drive. The damaging winds were attributed to the passage of a wake low from a thunderstorm complex which passed just south of the area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252716.